Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS La Crosse, WI

June 15, 1997Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 4:38 PM CDT for Clark County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 4:38 PM CDT (21:38 UTC)
Expired
Jun 15, 1997, 5:40 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS1 KLSE 152139 RRA
SVRLSE
WIC019-152240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    CLARK COUNTY - CENTRAL WISCONSIN

* UNTIL 540 PM CDT
 
* SOME LOCATIONS AFFECTED
    WILLARD
    NEILLSVILLE

* AT 435 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST EAST OF EAU CLAIRE. THE STORM WAS MOVING
  EAST AT 45 MPH.

* THE STORM WILL BE NEAR NEILLSVILLE BY 500 PM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 2:14 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SUN JUN 15 1997

MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE
OF SEVERE THIS EVENING.

EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM
EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING
ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED
RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE
STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD
CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER
WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER
THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER
SUNSHINE AREA IN SW MN.

12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH
THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE
WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL
SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING
THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES
INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING
THERE...WITH RAIN ENDING ELSEWHERE.

NGM MOS TEMPERATURES LOOK GOOD.

RACY

In the hours before

Special weather statement, Jun 15, 10:40 AM CDT, 5 hours 58 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THE THREAT OF SEVERE WEATHER CONTINUES THIS AFTERNOON AND EVENING...BUT
THE MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK.  CLOUDS FROM
DECAYING THUNDERSTORMS TO OUR WEST HAS LIMITED SUNSHINE SO FAR TODAY.
WHILE SOME SUN IS EXPECTED...STRONG INSTABILITY IS NOT ANTICIPATED.
WIND FIELDS...HOWEVER...ARE QUITE STRONG AND ANY THUNDERSTORM COULD BE
SEVERE.

THUNDERSTORMS ARE GOING TO DEVELOP LATE THIS MORNING OVER SOUTHERN
MINNESOTA AND NORTHWEST IOWA AND WILL RACE EAST INTO THE AREA. ANY
SEVERE THUNDERSTORM THREAT WILL MOST LIKELY BE BETWEEN 3PM AND 11PM.
THE PRIMARY CONCERN WILL BE STRAIGHT-LINE DAMAGING WINDS AND LARGE
HAIL.

A COLD FRONT ADVANCING IN FROM THE WEST WILL CLASH WITH WARM AND
UNSTABLE AIR TO TRIGGER THESE STORMS.

STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION WILL
PROBABLY BE NECESSARY FOR THE AFTERNOON AND EVENING.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:53 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon37 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningARXVernon48 min
Jun 15, 3:38 PM CDTTornado WarningARXVernon32 min
Jun 15, 3:57 PM CDTSevere Thunderstorm WarningARXCrawford, Richland63 min
Jun 15, 4:06 PM CDTSevere Thunderstorm WarningARXJuneau54 min
Jun 15, 4:10 PM CDTSevere Thunderstorm WarningARXGrant65 min
Jun 15, 4:20 PM CDTSevere Thunderstorm WarningARXAdams60 min
Jun 15, 5:02 PM CDTSevere Thunderstorm WarningARXRichland18 min
Jun 15, 5:12 PM CDTSevere Thunderstorm WarningARXGrant63 min
Jun 15, 6:38 PM CDTSevere Thunderstorm WarningARXGrant47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.